Dementia Drugs may Cause Many Side Effects in Elderly Patients

by Rajashri on  May 29, 2009 at 7:12 PM Drug News   - G J E 4
 Dementia Drugs may Cause Many Side Effects in Elderly Patients
A Canadian study has found that many commonly prescribed dementia drugs have side effects that may be risky for elderly patients.

People with Alzheimer's disease and related dementias are prescribed Cholinesterase inhibitors (Aricept, Exelon and Reminyl) because they increase the level of a chemical in the brain that seems to help memory.

While such drugs have the potential to provoke slower heart rates and fainting episodes, the magnitude of these risks has not been clear to date.

"This is very troubling, because the drugs are marketed as helping to preserve memory and improve function. But for a subset of people, the effect appears to be the exact opposite," said Dr. Sudeep Gill, Queen's University Geriatrics professor.

Using province-wide data, the researchers conducted a large study and found that people who used cholinesterase inhibitors were hospitalised for fainting almost twice as often as people with dementia who did not receive these drugs.

Experiencing a slowed heart rate was 69 per cent more common amongst cholinesterase inhibitor users.

Besides, those who took the dementia drugs had a 49 per cent increased chance of having permanent pacemakers implanted and an 18 per cent increased risk of hip fractures.

While Gill acknowledged that these drugs have an important role in the management of dementia, he suggested that people who are already at a higher risk should ask their doctors to reassess the value of taking the drugs.

A significant slowing of the heart rate from cholinesterase inhibitors may cause a person to faint and suffer fall-related injuries like a broken hip-often debilitating and sometimes fatal for seniors.

However, Gill noted that many physicians aren't aware of the connection between these problems and the dementia drugs.

"This study does not suggest that dementia patients shouldn't take these drugs. What's critical is that patients, caregivers and physicians be aware of the potential side effects, and weigh these risks carefully against the potential for beneficial effects," said Gill.

The findings have been published in the Archives of Internal Medicine.

Source: ANI

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

View All